Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2002, 3:50 AM CDT for Scott County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 3:50 AM CDT (08:50 UTC)
- Expired
- Jul 27, 2002, 4:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 3 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:59 AM CDT | Hail 0.75 | Davenport, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
995 WUUS53 KDVN 270850 SVRMLI IAC163-270930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 351 AM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 430 AM CDT * AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES WEST OF DAVENPORT...OR 4 MILES EAST OF BLUE GRASS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... DAVENPORT BY 400 AM CDT. ELDRIDGE BY 410 AM CDT. LONG GROVE BY 415 AM CDT. PARK VIEW BY 420 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4159 9078 4147 9061 4168 9034 4176 9058 DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:05 AM CDT, 45 minutes earlier.
Area forecast discussion, Jul 27, 3:05 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO/FORMAT.. NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 AM CDT SAT JUL 27 2002 IDEAL MCS SET-UP OVERNIGHT HAS TURNED IA AND NORTHWEST IL INTO CONVECTIVE PLAYGROUND. BRISK 45 TO 50 KT SOUTHWESTERLY LLJ SEEN ON PROFILER PLAINVIEW OVERLAYS...CONTINUING TO SLAM INTO AND OVER LLVL THTA-E GRADIENT AND THERMAL BOUNDARY ALIGNED FROM NORTHWEST INTO SOUTHEAST IA. LINGERING OUT-FLOW SFC COOL POOLS BEHIND COMPLEXES ALSO AIDING UPWARD DEFLECTION. SFC BOUNDARY SHOWING SIGNS OF FOLLOWING STRONG PRESSURE FALLS ACRS THE NORTHERN HALF OF IA AND STARTING TO LIFT NORTH. NORTHEASTWARD SHIFTING APEX OF H85 JET THRUST HAVING ITS AFFECT OF SHUNTING MAIN MCS DEVELOPMENT AND PROPAGATION AXIS ALONG H85 FRONT FURTHER NORTH. ACTIVITY TO CONTINUE TO PROPAGATE EAST- SOUTHEAST ALONG DIFFLUENT H85-H3 THICKNESS PATTERN AND OVER THE NORTHERN CWA THIS MORNING. PRECIP THREAT CONTINUES TO BE MAINLY CONFINED THROUGH MIDDAY...AS NORTHWARD SHIFTING SFC AND H85 BOUNDARY TO MAKE IT NORTH OF THE CWA BY LATE AFTERNOON...AS WELL AS WANING LLJ INFLUENCE. SHORT RANGE MODELS GENERALLY AGREE ON THIS PROCESS WITH MINOR TIMING AND POSITIONAL DIFFERENCES. HEFTY H7 THERMAL RIDGE/CAP ALSO TO BUILD ACRS CWA THIS AFTERNOON...HINDERING ANY ADDITIONAL DEVELOPMENT. AFTERNOON HIGH TEMPS AGAIN TO DEPEND ON CONVECTIVE DEBRIS...AND FEEL IT SHOULD THIN ENOUGH THIS AFTERNOON FOR TEMPS TO REACH AROUND THE 90 DEGREE MARK OVER MUCH OF THE CWA. CRITICAL THICKNESSES AND TRAJECTORIES BRING IN AIRMASS WHICH HIT MID 90S YESTERDAY OVER CENTRAL MISSOURI...BUT AGAIN LINGERING CLOUD COVER TO LIMIT FULL TEMPERATURE POTENTIAL. SD WAVE AND NORTHWARD SHIFTING THTA-E/THERMAL GRADIENT SHIFT SHOULD COMBINE TO MAKE FOR STORMY SAT NIGHT ACRS MN AND WI...AND DONT THINK MUCH WILL OCCUR THIS FAR SOUTH WITH LINGERING CAP AND FORCING WELL TO WEST AND NORTH. STILL...MAY KEEP SLIGHT TO LOW POPS FOR POTENTIAL OF NORTHERN ACTIVITY TO BLEED SOUTH AND AFFECT NORTHERN CWA. MORE LIKELY THOUGH IS PROCESSES CREATING SPOTTY CONVECTION OVER EASTERN KS ATTM...TO AFFECT THE DVN CWA TONIGHT. WILL REMOVE POPS ON SUNDAY...WITH LINGERING WARM DOME ENTRENCHED OVER THE CWA AND NEXT BOUT OF FRONTAL FORCING STILL OFF TO THE WEST. TEMPS MAY STRIDE INTO MID 90S...LOOKING AT MIXING POTENTIAL AND LLVL THERMAL PARAMETERS. THIS AMBIENT TEMPERATURE POTENTIAL...COMBINED WITH SFC DPTS IN THE LOW TO MID 70S...WILL ALLOW HEAT INDICES TO TOP 100. NEXT AND MORE SIGNIFICANT WAVE PROGGED TO SWEEP OVER UPPER MIDWEST SUN NIGHT...AND INCOMING LLVL FORCING WITH ASSOCIATED SFC FRONT INTO JUICED AIRMASS TO BRING ABOUT NEXT MAJOR CONVECTIVE SHOW TO THE AREA. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
In the hours before
Local storm report, Jul 26, 11:53 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM 1 ENE FANDON IL .88 INCH HAIL
07/26/02 MCDONOUGH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 27, 12:41 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 AM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 PM BURLINGTON IA .5 INCH HAIL
07/26/02 DES MOINES REPORTED BY STORM
SPOTTER.Local storm report, Jul 27, 12:56 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 AM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM 2 ESE FANDON IL 1 INCH HAIL
07/26/02 MCDONOUGH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 27, 3:17 AM CDT, 33 minutes before
IAZ040>042-051>053-063>065-067-076>078-087>089-098-099-MOZ009-010- 270915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 AM CDT SAT JUL 27 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 536 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH THAT COVERED EAST CENTRAL AND SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI IS NO LONGER IN EFFECT. THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED. HOWEVER...THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH CENTRAL IOWA AND MOVE SOUTHEAST INTO EAST CENTRAL IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS WILL POSE A THREAT OF LOCALLY HEAVY RAINS...ESPECIALLY ALONG AND NORTHEAST OF A CEDAR RAPIDS...MUSCATINE...GALESBURG LINE. DLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 11:06 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.